Early symptoms of C. difficile

The early symptoms of C. difficile – a bacterial infection also known as C. diff. or by its full name, Clostridium difficile – are mainly diarrhea and other, more serious intestinal disorders like colitis. The symptoms also vary depending on the severity of the infection.

C. difficile symptoms

Mild infection

  • Watery diarrhea 3 or more times a day for 2 or more days.
  • Moderate abdominal cramping and tenderness.

Severe infection

  • Watery diarrhea 10-15 times a day.
  • Potentially severe abdominal cramping and pain.
  • Fever.
  • Blood or pus in stool.
  • Nausea.
  • Dehydration.
  • Appetite loss.
  • Loss of weight.
  • Swelling in the abdomen.
  • Kidney failure.
  • Elevated white blood cell count

There is a clear distinction between what a proper C. difficile infection is and how the bacterium itself is transmitted. To illustrate this point, suffice it to say that some people naturally carry C. diff. in their intestines, and while they never actually get sick, they are able of spreading it to others. However, there is some common ground shared when it comes to infection and transmission, and it is the fact that most cases start and spread in hospitals and other healthcare settings, usually following antibiotic use – earning its status as a HAI, or hospital-acquired infection.

In fact, the early symptoms of Clostridium difficile generally appear either during a course of antibiotics or a few months after one. This is because antibiotics distinguish neither friend nor foe – bacteria-wise – leaving the patient especially vulnerable to infection.

C. diff. risk factors


Currently or recently taking

  • Antibiotics,
  • Broad-spectrum antibiotics,
  • Multiple antibiotics,
  • Antibiotics for a long time,

or medications that reduce stomach acid.

Healthcare facilities

Staying in

  • Hospitals,
  • Nursing homes, or
  • Long-term care facilities

increases the risk of being exposed to germs and antibiotic use.

Serious illness/medical procedure

Having such diseases as

  • Inflammatory bowel disease,
  • Colorectal cancer, or
  • A weakened immune system

renders the patient more prone to infection, as does undergoing abdominal surgery or a gastrointestinal procedure.

C. difficile infections are more common in elderly individuals, particularly those aged 65 and older. Nevertheless, infection in young, healthy individuals with no history of antibiotic use is not impossible. Additionally, untreated Clostridium can cause toxic megacolon, bowel perforation, and even death. As such, diarrhea after taking antibiotics or following a hospital stay should be warning sign to go see a doctor, who can in turn run tests and establish a diagnosis. These tests include:

  • Stool tests
  • Enzyme immunoassay
  • Polymerase chain reaction
  • Cell cytotoxicity assay
  • Colon examination
  • Imaging tests

It may sound counterintuitive but the first line of treatment for C. difficile, after discontinuing the antibiotics that caused the infection, is more antibiotics. That is the lesser of two evils, though, given that fecal transplant – not yet FDA-approved but gaining acceptance – is in fact a treatment alternative for recurrent C. diff. infections. Which is also kind of ironic considering that this bacterium is shed in feces. Moreover, Clostridium difficile can survive for extended periods on any surface that comes in contact with C. diff. carrying feces.

In light of the above and in addition to avoiding unnecessary antibiotic use, patients, caregivers, healthcare workers, and public in general should practice a few basic hygienic measures; namely:

  • Washing hands with soap and warm water.
  • Disinfecting all surfaces with a chlorine bleach-based product.
  • Cleaning rooms and equipment that have been used by patients.
  • Wearing disposable gloves when taking care of patients.


Related Read:

- You’re a dirty hospital, aren’t you? Get disinfected